How to Respond to A Drug Overdose
Signs of a Drug Overdose
If you’ve ever experienced an overdose or witnessed someone who has, you know it’s a situation to avoid. Opiate overdoses and reactions to other substances can be traumatic, and even if they are not life-threatening, they can have profound health implications. Learning how to respond to an overdose that happens in your presence can be very important, especially if you are often around people who are known drug abusers.
One way to help one of your loved ones avoid an overdose is to assist them in finding treatment providers in your area. Treatment for opioid addiction and other substance abuse disorders typically includes relapse prevention training. Relapse prevention is one way a person in recovery can avoid an overdose, which can occur during relapses due to the tendency for people to binge if they start using or drinking again.
There are many variables regarding an opioid overdose or a severe reaction to any other substance. Some of the variations on what a person will experience depend on the following:
- The drug or drugs used
- How much was used
- How the drug was consumed — smoked, snorted, or injected
- The age and health of the individual
- Previous experiences with drugs and overdoses
If a person has a substance abuse problem and you respond to an overdose, here are some general and common symptoms you will see:
- Nausea, vomiting, and diarrhea
- Drowsiness, confusion, and poor coordination
- Problems recognizing and responding to people
- Agitation and paranoia
- Loss of consciousness
- Breathing problems
What to Do if Someone Is Overdosing
There are a few things to know about how to respond to an overdose if you can offer medical assistance to the individual. First of all, if you are often around people who have substance abuse issues, having an overdose action plan is a good idea. This includes having and being trained in administering Naloxone. Second, you should always call 911. Third, there are things you can do to assist before emergency medical responders arrive.
If you’ve had Naloxone training and are comfortable administering Naloxone and have it available, you can administer this anti-overdose medication. A Naloxone kit is a good investment, too. To assess if a person is responsive, you can rub your knuckles on the breast bone and also see if their chest rises as they take a breath. If not, and they’ve stopped breathing, you can try tilting the head and begin rescue breathing or chest compressions if you feel comfortable with either or both of those actions. When responding to an opioid overdose or any other similar circumstance, at a minimum, it’s important to call and stay on the phone with 911 until emergency medical responders arrive and monitor the person so you can relay as much information as possible.
Here’s how to respond if someone has an allergic reaction to meth:
Can You Get in Trouble If You Call 911 for a Drug Overdose?
No, you cannot get in trouble for calling 911 or if you are performing rescue breathing or attempting any other life-saving actions when responding to an opioid overdose, as there are Good Samaritan Laws that protect you. It’s essential to call 911 in any emergency, including if you are recognizing and responding to a drug overdose.
Drug Rehab at Muse Treatment Center Los Angeles
Overdose prevention can be accomplished by seeking care from one of the many alcohol and drug abuse treatment providers like Muse Treatment in Los Angeles. Substance use prevention counseling is also an excellent idea, especially among teens. Opioid use disorder has become an epidemic in the United States, and the opioid overdose count has notably increased the total number of overdoses each year. Call Muse Addiction Treatment Center at (800) 426-1818 today for further information about substance abuse treatment or an overdose prevention action plan.